Forum

DMDs and depression

I inject once a week and always feel very depressed/suicidal the day after, improves the following day or so.

Does anyone else get this and how can you tell if the depression is caused by DMD, MS or just life?

My nurse has suggested testing it by coming off DMD, anyone done this?

Bit worried as think DMDs are working for me so far....letdown

 

Hi Jess,

I was on rebif and ended up feeling suicidal, although everyone said DMD's did not cause depression.

I couldn't handle rebif any more and stopped.

I immediately felt better.

I am now on Copaxone without the added depression - what a difference.

Good luck! x

 

Hi Jess,

I'm not on DMDs, but I know that if I felt "suicidal", once a week, after taking a particular medicine, but not the rest of the time, I'd be pretty convinced it was linked to the medicine, and not to MS generally, or just "life".

Depression is listed as a possible side-effect of the interferons, and I believe they're not recommended for people with any history of serious depression.

Suicidal as frequently as once a week is a pretty severe side-effect, in my opinion.  Do you mind me asking, is there a risk that you might ever try to carry it out?  (Don't feel you have to answer).

If you know that there isn't, and can accept it's just a feeling, that will pass in a day or two (a bit like PMT), then it's probably worth persevering.

But if your suicidal feelings are literal, as in "might carry it out", you are putting yourself in danger if you don't do anything about this situation.  Could you ask to try a different DMD?  Or have you already tried the others?

It's a matter of weighing up different kinds of risks, isn't it?  Reducing the risk of a relapse is good, but not if it seriously increases the risk of you coming to harm in other ways.  You've just swapped one problem for another!

How frequently were you relapsing without the injections?  If it wasn't very often, you might not notice any difference if you took a break for a while.

Tina

x

 

Please don't soldier on just coping if you are feeling suicidal - you've got to talk to your doctor and get some help regardless of why you are feeling that way.

 

From what I understand, Copaxone is not thought to trigger depression in vulnerable people, so there are other DMD options for you - don't worry too much about that.

 

Seems to me the big priority is to have you not feeling so bad - you cant put up with that.  Please do talk to your GP and please be frank about how you are feeling.  It does not have to be like this.  Hang on in there.

 

Alison